Florida, 2020

Flood in Florida, June 13, 2020

June 13, 2020 · NWS JAX · 1 event in 1 county or zone

A couple days of heavy localized rainfall caused road washouts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A couple days of heavy localized rainfall caused road washouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 4:31 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 13, 4:31 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
531 PM EDT Sat Jun 13 2020

.Currently...
Late afternoon surface analysis depicts a decaying frontal
boundary positioned from North Carolina's Outer Banks
southwestward through the Suwannee Valley. Meanwhile, strong high
pressure (1034 millibars) building over the Great Lakes region was
gradually expanding southward. Aloft...a potent shortwave trough
was diving southeastward across the western Great Lakes region,
while ridging prevails over the Plains States. A drier air mass
is located in the wake of the stationary frontal boundary over
inland southeast Georgia and the northern Suwannee Valley, where
Precipitable Water Vapor (PWAT) values have fallen below 1.5
inches, while PWATS have also gradually decreased to around 1.75
inches for locations along and east of the U.S. Highway 301
corridor. Convective coverage late this afternoon is much lower
than 24 hours ago, with isolated to widely scattered showers and a
few thunderstorms moving slowly southward along the I-95 corridor
in southeast Georgia and along the I-75 corridor in the Suwannee
Valley and north central Florida. SKies have been mostly cloudy to
the east of the frontal boundary, while a flatter cumulus field
prevails in the wake of the boundary, where dewpoints have fallen
in the mid and upper 60s. Temperatures at 21Z were generally in
the mid 80s.

.NEAR TERM [Through Sunday]...

The frontal boundary will remain stalled and should continue to
slowly decay over our area as the potent shortwave trough
currently over the western Great Lakes dives into the Ohio Valley.
Convection should increase in coverage somewhat early this evening
along the U.S. Highway 301 corridor, but we are only activity at
inland locations should then quickly diminish by midnight, with
onshore winds and the presence of the frontal boundary possibly
driving a few showers into coastal locations overnight through the
morning hours on Sunday. Clearing skies at inland locations and
decoupling winds will allow lows to fall below mid-June
climatology, with mid to upper 60s forecast, while onshore winds
keep coastal lows in the low to mid 70s.

The Flash Flood Watch may be canceled overnight for inland
southeast Georgia, where convective coverage should be widely
scattered on Sunday afternoon and evening. Otherwise, we expect an
active Atlantic coast sea breeze boundary to take shape by the
late morning hours on Sunday along the I-95 corridor, where
scattered to numerous showers and a few embedded thunderstorms
should develop and will move slowly west- southwestward. Slow
storm motion and the potential for back-building cells will keep
a heavy rainfall threat in place for locations that are saturated,
particularly along and south of the Interstate 10 corridor. Highs
on Sunday should again remain in the mid to upper 80s as troughing
aloft begins to dig over the eastern third of the nation.

.SHORT TERM [Sunday Night Through Tuesday Night]...

Troughing aloft will continue to dig southward early this week
from the southern Appalachians on Monday and will become cutoff
over south Georgia on Tuesday before beginning to lift
northeastward on Tuesday night. This weather pattern will continue
to advect a slightly drier air mass into our region, but
instability will also increase as temperatures aloft cool. We
expect that the Atlantic sea breeze boundary will again become
convectively active on Monday afternoon over northeast and north
central Florida, with locally heavy rainfall again possible for
locations along and east of U.S. Highway 301 as storm motion
shifts to southeastward but remains relatively slow. Highs will
again only reach the mid to upper 80s inland and the low to mid
80s at the coast on both Monday and Tuesday, which is about 3-6
degrees below mid- June climo. Low temperatures will also continue
to fall below, with 60s inland and lower 70s at the coast. Model
blends continue to indicate scattered convection developing on
Tuesday afternoon, but future forecasts could trend drier as the
cutoff cyclone aloft potentially advects even drier air aloft into
our region from the west. Convection that does manage to break
through the atmospheric cap could become strong as temperatures
aloft cool off, with downburst winds and/or small hail possible
within a few strong storms.

.LONG TERM [Wednesday Through Friday Night]...

Cutoff troughing may be slow to depart the southeastern states,
keeping an unseasonably dry air mass in place over our region.
Model blends depict only isolated to widely scattered afternoon
and early evening convection developing along inland moving sea
breeze boundaries. This change in the weather pattern should allow
most of our region to gradually dry out from the deluge that has
occurred during the first half of June. Cool temperatures aloft
may promote isolated strong thunderstorm development during the
late afternoon hours each day, mainly at inland locations where
mesoscale boundaries collide. Highs will remain in the 85-90
degree range inland, with low to mid 80s continuing along the
Atlantic coast. Lows will continue to fall into the 60s, with
lower 60s expected across most of inland southeast Georgia on
Wednesday and Thursday mornings. Coastal lows should remain around
70 degrees.

&&

.MARINE...

A stationary frontal boundary extending from the coastal portions
of the Carolinas and Georgia and through the Suwannee Valley will
slowly weaken through early portions of the upcoming week. Onshore
winds will prevail for much of the week, with a brief period of
northerly winds possible early in the week as weak low pressure
organizes off Florida's Atlantic coast and moves north-
northeastward. Winds and seas will remain below Caution levels
during the upcoming week.

&&

.HYDROLOGY...

Widespread heavy rainfall on Friday over saturated ground
conditions has resulted in moderate flooding along portions of the
St. Mary's River at the Macclenny gauge in Baker County, while the
North Fork of Black Creek is approaching moderate flood status
near Middleburg in Clay County. Expect moderate flooding to
continue near Macclenny through Monday evening, while the North
Fork of Black Creek crests overnight tonight near the threshold
for moderate flooding. This gauge should fall back below flood
stage by Sunday afternoon unless heavy downpours redevelop over
the charge basin in northern and western Clay County this evening.
Minor flooding also continues along portions of the Upper Suwannee
River. Widespread heavy rainfall is not expected during the
upcoming week, which should allow for river levels to gradually
subside over our region.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  66  87  65  86  64 /  30  30  20  30  10
SSI  73  82  72  82  71 /  30  40  30  50  20
JAX  69  85  69  85  67 /  30  60  20  50  20
SGJ  73  84  72  84  72 /  30  40  30  40  20
GNV  68  88  68  88  67 /  20  60  20  40  10
OCF  69  88  70  88  68 /  30  60  20  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Sunday evening for Baker-Bradford-
     Central Marion-Clay-Coastal Duval-Coastal Nassau-Eastern
     Alachua-Eastern Marion-Gilchrist-Hamilton-Inland Duval-
     Inland Nassau-Northern Columbia-Putnam-Southern Columbia-
     Suwannee-Union-Western Alachua-Western Marion.

GA...Flash Flood Watch through Sunday evening for Brantley-Clinch-
     Coastal Camden-Coastal Glynn-Echols-Inland Camden-Inland
     Glynn-Northeastern Charlton-Southern Ware-Western Charlton.

AM...None.

&&

In the hours before

Special weather statement, Jun 13, 2:17 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
317 PM EDT Sat Jun 13 2020

GAZ136-152-153-165-132000-
Inland Glynn GA-Inland Camden GA-Brantley GA-Wayne GA-
317 PM EDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMDEN...WESTERN
GLYNN...NORTHEASTERN BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL
400 PM EDT...

* At 316 PM EDT, National Weather Service meteorologists were
  tracking a cluster of showers centered near Everett, or 13 miles
  southeast of Gardi, moving southwest at 20 mph.

* Minor flooding due to heavy rainfall is possible with these
  showers.

* Locations impacted include...
  Gardi, Waverly, Thalmann, Everett, Waynesville, Doctortown,
  Atkinson, Mount Pleasant, Hortense and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3163 8179 3163 8177 3161 8177 3161 8175
      3160 8175 3161 8174 3158 8170 3155 8169
      3154 8167 3150 8165 3147 8161 3145 8163
      3140 8158 3134 8149 3122 8154 3100 8171
      3138 8200 3166 8183 3165 8181 3166 8181
TIME...MOT...LOC 1916Z 027DEG 23KT 3139 8167

SHASHY
Local storm report, Jun 13, 4:03 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 PM EDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     FLASH FLOOD      6 WNW BRYCEVILLE        30.42N 82.03W
06/13/2020                   NASSAU             FL   LAW ENFORCEMENT

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 6
            WNW BRYCEVILLE. A SECTION OF CORTEZ RD NEAR
            HWY 121 AND WNW OF BRYCEVILLE HAS BEEN
            WASHED OUT BY HEAVY RAINFALL.

&&

KC
Special weather statement, Jun 13, 4:26 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
526 PM EDT Sat Jun 13 2020

FLZ024-025-132200-
Inland Duval FL-Inland Nassau FL-
526 PM EDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU AND
NORTHWESTERN DUVAL COUNTIES UNTIL 600 PM EDT...

* At 525 PM EDT, National Weather Service meteorologists were
  tracking a thunderstorm over Callahan, moving south at 20 to 25
  mph.

* Winds in excess of 40 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Callahan, Cisco Gardens, Nassau Village-Ratliff, Ratliff,
  Bryceville, Baldwin and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3028 8182 3029 8205 3036 8205 3037 8204
      3041 8204 3042 8203 3044 8204 3059 8194
      3064 8186 3059 8170
TIME...MOT...LOC 2125Z 022DEG 22KT 3057 8184

SHASHY
Local storm report, Jun 13, 4:48 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
548 PM EDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     2 WSW FIVE POINTS       30.21N 82.67W
06/12/2020                   COLUMBIA           FL   911 CALL CENTER

            A TREE WAS REPORTED DOWN AT 489 NW SPRINGS
            HALLOW RD. TIME BASED ON RADAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nassau

When
June 13, 4:51 PM EST
Where
Nassau County, 6.74 mi W of Ingle to 6.41 mi W of Ingle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.421, -82.033

A section of Cortez Road was washed out due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894227.